Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2017, 10:54 PM EST for 5 counties in Georgia. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2017, 10:54 PM EST (03:54 UTC)
- Expired
- Jan 3, 2017, 12:00 AM EST
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ben Hill County, GA, Berrien County, GA, Cook County, GA, Irwin County, GA, Tift County, GA
The radar
The Moody AFB radar (KVAX), 68 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 11:13 PM EST | TSTM WND DMG | Lulaville, GA | 1 TREE REPORTED DOWN IN BEN HILL COUNTY |
| Jan 2, 11:20 PM EST | TSTM WND DMG | 4 Se Adel, GA | REPORT OF TREES DOWN ALONG LIVINGSTON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 4:46 PM EST | Tornado Watch | SPC | 8 hr |
| Jan 2, 10:27 PM EST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
028
WUUS52 KTAE 030354
SVRTAE
GAC017-019-075-155-277-030500-
/O.NEW.KTAE.SV.W.0011.170103T0354Z-170103T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1054 PM EST MON JAN 2 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Ben Hill County in south central Georgia...
Eastern Tift County in south central Georgia...
Berrien County in south central Georgia...
Irwin County in south central Georgia...
Cook County in south central Georgia...
* Until midnight EST
* At 1054 PM EST, severe thunderstorms were located along a line
extending from 7 miles south of Pitts to 9 miles west of Adel,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fitzgerald, Ocilla, Tifton, Adel, Nashville, Sparks, Enigma, Ray
City, Lenox, Alapaha, Unionville, Mystic, Cecil, Allenville, Wray,
Queensland, Arp, Glory, Fitzgerald Municipal A/P and Eldorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows! Torrential rainfall is
occurring with these storms, and may lead to flash flooding. Do not
drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 300 AM EST for south central
Georgia.
LAT...LON 3166 8300 3161 8306 3148 8311 3146 8315
3140 8314 3128 8304 3115 8304 3115 8316
3106 8317 3106 8320 3103 8320 3104 8349
3159 8353 3160 8350 3170 8349 3171 8345
3184 8348 3185 8318 3181 8313 3178 8299
TIME...MOT...LOC 0354Z 239DEG 48KT 3184 8355 3111 8358
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 6:22 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Jan 2, 6:22 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017
.UPDATE...
There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.
&&
.AVIATION...
[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.
&&
.PREV DISCUSSION [334 PM EST]...
.NEAR TERM [Through Tonight]...
A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.
.SHORT TERM [Tuesday Through Wednesday Night]...
The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.
.LONG TERM [Thursday Through Monday]...
The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.
.MARINE...
Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.
.HYDROLOGY...
Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 80 53 71 46 / 60 70 0 0 10
Panama City 67 75 56 69 48 / 60 60 0 0 10
Dothan 64 76 51 67 41 / 100 30 0 0 0
Albany 65 77 52 68 41 / 100 60 0 0 0
Valdosta 66 80 53 70 44 / 60 60 0 0 10
Cross City 66 80 54 73 48 / 20 30 0 0 0
Apalachicola 68 75 56 71 50 / 40 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
Decatur-Early-Miller-Quitman-Randolph-Seminole.
AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
Henry-Houston.
GM...None.
&&
UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermottIn the hours before
Local storm report, Jan 2, 8:18 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG GANER 31.08N 86.11W
01/02/2017 GENEVA AL EMERGENCY MNGR
POWER LINE DOWN IN THE WESTERN PART OF GENEVA COUNTY
&&
DVDLocal storm report, Jan 2, 8:54 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 2 WNW CLUSTER SPRINGS 30.85N 86.24W
01/02/2017 WALTON FL PUBLIC
REPORT OF TREES AND POWER LINES DOWN NEAR HIGHWAY 331 AND
HIGHWAY 2A
&&
DVDLocal storm report, Jan 2, 9:01 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST MARIANNA MUNICIPAL A/P 30.83N 85.18W
01/02/2017 M60 MPH JACKSON FL ASOS
52 KNOT OR 60 MPH GUST MEASURED AT KMAI
&&
DVDLocal storm report, Jan 2, 9:09 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG BONIFAY 30.79N 85.68W
01/02/2017 HOLMES FL 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN ACROSS HOLMES COUNTY
&&
DVDLocal storm report, Jan 2, 9:36 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG GRACEVILLE 30.96N 85.52W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GRACEVILLE AREA
0849 PM TSTM WND DMG COTTONDALE 30.80N 85.38W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE COTTONDALE AREA
0858 PM TSTM WND DMG GREENWOOD 30.87N 85.16W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GREENWOOD AREA
&&
DVDLocal storm report, Jan 2, 10:49 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST 2 W ALBANY 31.58N 84.21W
01/02/2017 M68 MPH DOUGHERTY GA MESONET
WEATHERBUG STATION AT DARTON STATE COLLEGE REPORTED 68
MPH GUST AT 1019 PM ET.
&&
MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:45 PM EST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Decatur, Early, Miller and 1 more | 60 min |
| Jan 2, 8:57 PM EST | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 63 min |
| Jan 2, 9:04 PM EST | Tornado Warning | TAE | Early, Miller | 26 min |
| Jan 2, 9:08 PM EST | Tornado Warning | TAE | Early, Miller, Seminole | 37 min |
| Jan 2, 9:17 PM EST | Tornado Warning | TAE | Early | 28 min |
| Jan 2, 9:23 PM EST | Tornado Warning | TAE | Baker, Calhoun, Early | 37 min |
| Jan 2, 9:26 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Quitman, Randolph, Terrell | 64 min |
| Jan 2, 9:28 PM EST | Tornado Warning | TAE | Decatur | 32 min |
| Jan 2, 9:34 PM EST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Decatur, Dougherty, Grady, Miller and 1 more | 56 min |
| Jan 2, 9:39 PM EST | Tornado Warning | TAE | Baker, Calhoun, Dougherty, Early, Terrell | 36 min |
| Jan 2, 9:44 PM EST | Tornado Warning | TAE | Baker, Miller, Mitchell | 31 min |
| Jan 2, 10:00 PM EST | Tornado Warning | TAE | Dougherty, Lee, Terrell | 30 min |
| Jan 2, 10:03 PM EST | Severe Thunderstorm Warning | TAE | Lee | 42 min |
| Jan 2, 10:09 PM EST | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Cook, Thomas, Tift, Turner and 1 more | 66 min |
| Jan 2, 10:19 PM EST | Tornado Warning | TAE | Dougherty, Lee, Worth | 26 min |
| Jan 2, 10:33 PM EST | Tornado Warning | TAE | Dougherty, Lee, Turner, Worth | 27 min |
| Jan 2, 10:59 PM EST | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 61 min |
| Jan 3, 5:15 AM EST | River Flood Warning | TAE | Terrell, Webster | 38 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.